Alert archive / New Mexico / Flash Flood Warnings in 1997

Flash Flood Warning 2, NWS El Paso, TX

May 31, 1997Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at May 31, 1997, 5:23 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 5:23 PM MDT (23:23 UTC)
Expired
May 31, 1997, 7:25 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Sierra County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 312323
FFWELP
NMC051-010125-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
523 PM MDT SAT MAY 31 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 725 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN NEW MEXICO

   ...EAST CENTRAL SIERRA COUNTY
 
AT 521 PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
20 MILES TO THE EAST OF TRUTH OR CONSEQUENCES WHICH WAS LIKELY
PRODUCING HAIL TO THE SIZE OF A DIME. ALSO DOPPLER WEATHER RADAR
ESTIMATED RAIN IN THE AMOUNT OF 2.00 INCHES PER HOUR HAS FALLEN
WITH THIS STORM. THE STORM SHOWED LITTLE MOVEMENT AND ADDITIONAL
ACCUMILATION OF RAINFALL IS EXPECTED.



IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE
FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BNE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:45 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 31, 1:45 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SAT MAY 31 1997

FRONT NR SVC ATTM WITH MID-UPPER 50S DWPTS EAST OF THERE. CAP ONLY
DROPS TO 3 AT AROUND 90 DEGREES SO CONVECTION COULD BE EXPLOSIVE
LATE AFTRN...ASSUMING WE GET THERE.  FIRST CONVECTION OCCURRING OVR
BLACK RANGE WHERE CAP IS LESS. SHEARED BUT BACKING PROFILE WNDS AND
13.7 KFT WBZ DO NOT SUPPORT SVR EXCEPT PSBLY EAST SLOPES OF SACS AND
HIGH ELEV OF GILA WITH HAIL POSSIBLE. PRIMING OF ATMOS COULD KEEP
CONVCTN GOING FOR AWHILE TONIGHT IN CNTRL-ERN CWA SO WILL AVOID
EVENING WORDING.

LATEST MDLS MOVE FRONT EAST OF ELP BFR 12Z...BUT HIGH CAPES AND H8
MOISTURE CONVERGENCE LINGER IN ERN CWA SUNDAY.

TEMPS GOING UP WITH THE HTS.  THINK MOS MAY BE RESISTANT TO NR
RECORD TEMPS AND SLTLY TOO COOL...LIKE IT WAS YESTERDAY.  RECORD HI
TEMP FOR ELP/1 JUN IS 101. SO WILL GO ABV GUIDANCE IN WRN-CNTRL CWA
SUNDAY.                                              RAMEY/06

SILVER CITY           BB  56/ 91/ 57/ 93 2-00
TRUTH OR CONSEQUENCES BB  64/ 95/ 65/ 95 3-00
ALAMOGORDO            BB  65/ 97/ 66/ 99 3100
CLOUDCROFT            BB  49/ 78/ 50/ 78 4211
LORDSBURG             BB  59/102/L 60/103 0000
DEMING                BB  60/100/ 61/102 2000
LAS CRUCES            BB  61/ 98/ 62/ 98 2000
EL PASO               BB  68/100/ 69/100 2-00

In the hours before

Special weather statement, May 31, 4:09 PM MDT, 1 hour 14 minutes before
NMZ022>025-030>032-TXZ055-056-010215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT SAT MAY 31 1997

...SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER
SOUTHERN NEW MEXICO AND WEST TEXAS...

ABUNDANT MOISTURE IS IN PLACE ACROSS SOUTHERN NEW MEXICO
AND WEST TEXAS THIS AFTERNOON. WITH THE DAYTIME HEATING SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING INTO THE EARLY
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE STRONG GUSTY
WINDS...HAIL...FREQUENT LIGHTNING...HEAVY RAIN THAT MAY REDUCE
VISIBILITY WHEN DRIVING SO SLOW DOWN.

AT SIGNS OF AN IMPENDING STORM...TOWERING
THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING
WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR
YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER
INFORMATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:38 PM MDTSevere Thunderstorm WarningEPZDoña Ana52 min
May 31, 4:46 PM MDTSevere Thunderstorm WarningEPZSierra44 min
May 31, 5:28 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min

Nearby

Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.